CSN Login
Members Online: 6

You are here

A week in hell.

CessnaFlyer's picture
CessnaFlyer
Posts: 110
Joined: Aug 2009

I’m on my fourth week of chemotherapy treatment with 5-FU and Leucovorin, but not the Oxaliplatin, which I’ve been told is really nasty. I was also told that the side effects of just the 5-FU and Leucovorin are very mild and I probably wouldn’t even have any. After spending the last four days in bed with constant stomach pain, diarrhea, that has resulted in super-painful hemorrhoids and dehydration I feel like I’m in hell. I know that many if not most of you take 5-FU and Leucovorin, along with Oxaliplatin and all I can say is that my hat is off to you guys. You are a tough bunch to be able to take all the side effects. Usually I’m not the complaining type, but just wanted to share what I’m going through in case anyone has been through the same and has any advice.

Muzzy's picture
Muzzy
Posts: 178
Joined: Sep 2009

I had the same treatment.
start taking fiber a few days before treatment.
it help with the diarrhea.
I now take it everyday.
Drink as much as you can.
Sleep as much as you can during treatment.
Be as active as you can on good days, it will build you up for treatment.
I hope this help.
Jeff
Just happy to be here!!

Nicole44
Posts: 2
Joined: Sep 2009

Ifeel your pain....keep your head up and know you are not alone. I know that isnt much when your laying there in pain and feeling so horribly bad, but there is a light at the end of the tunnel so keep focused on that and what you are trying to accomplish and someday you will look back and be thankful you are alive. I dont know if that helped i hope it did...god bless and Ill bbe thinking of you...

PhillieG's picture
PhillieG
Posts: 4912
Joined: May 2005

I think the only thing you're really missing is the sensitivity to cold and eventual neuropathy. Otherwise it's pretty much the same as the majority of us. As for what to do to lessen side effects may I suggest a little marahuana? I do not know if it's feasible for you or something you have ever considered but it does wonders for pain management, appetite and a generally better mood. It won't however help the dehydration but it could increase your desire to drink fluids to wash down the bag of Oreo cookies you may eat.

My hat is off to you too CessnaFlyer, you're as tough as the rest of us.
Also, feel free to vent/complain/b!tch/moan ... whatever you need to do. That's part of why we're all here.
-phil

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

Thanks a lot.....I just spit coffee all over my keyboard after reading the Oreo cookie line.....I can relate to that joke...When I was young it took me almost a truckload of it to decide I didn't care for it anymore.....But seriously thanks for the laugh, that was a good one............Clift

Im still snickering...my wife wants to know whats so funny.......

grammadebbie's picture
grammadebbie
Posts: 471
Joined: Jun 2009

Hi guys,

Phil, marijuana totally helped me thru the chemo. My doctors actully advised me to use it and helped me with any questions I had. Keep up the good work.

Clift, my response to Phils post was the same as yours. I had to read both to my husband and we have had a good laugh. Growing up as a "flower child" ha It took us a truck load also. Then real life happened and realized it wasn't for us. Never did I think that I would ever smoke pot again. Course I didn't think I'd get cancer either. Worked great during chemo but have no desire for it now.

Thanks all you guys for always being so honest and real. You all have been such a encouragment to me.

Bless you guys

Debbie (gramma)

Anonymous user (not verified)

This comment has been removed by the Moderator

shrevebud's picture
shrevebud
Posts: 106
Joined: Aug 2009

Hi Cessna:

I've been on those medicines before. Sorry you are having all of this right now. When I was having periods of dehydration the nurses got me started on drinking G2 water. I found it tasty and am still drinking it today almost everyday - it comes in different flavors and it should help with dehydration. If you already like something like Gatorade, etc., I would say drink plenty of that. Light soups, like chicken noodle might be a good idea too. About the diarrhea, you can take 2 immodiums every 2-4 hours (forget about what the box says is what one of my docs told me) or you could ask for a prescription of Lomotil - it's a controlled substance and it slows the GI tract down - it might also help with the pain. I used to take it several times a day when I had chemo-induced colitis and had a lot of cramps, pain and diarrhea. I just have to take it every now and then - got over those symptoms when we changed treatments. I hope you will get some relief soon. Take care. Roy

grammadebbie's picture
grammadebbie
Posts: 471
Joined: Jun 2009

So sorry that you are having such a rough time with the chemo. We all go into this thinking we're not going to let the chemo get us down. Great thoughts and keep it up. Chemo effects everyone different so you are just as tough as everyone else. I had a bad time also with my chemo. The only thing that helped me was Medical Marijuana. There have been several discussions about this that you may be able to find. It worked so fast and it was the difference in me being miserable and in bed or being able to sit in a chair and enjoy my family. If you have any questions about it there are alot of knowlegable people here. Please don't feel like you're complaining...your just stating fact. This is a great place, glad you're here.

I'll be praying for you. Let us know how you're doing.

Debbie (gramma)

bdee
Posts: 305
Joined: Feb 2009

I went three months with out eating any solid food. My son got some marijuana for me and all it did for me was make me cough and have an awful taste in my mouth. It didn't help my appetite at all or make me feel good or comfortable.
I guess it is how much you smoke, but I couldn't get past the coughing. So I would only take a puff or two.

Debbie

grammadebbie's picture
grammadebbie
Posts: 471
Joined: Jun 2009

Hi Debbie,

I only had to take 1 or 2 puffs and the nausea stopped immediatley. That was pretty much the extent of my smoking. There are different kinds and strengths. The despensary I used actually came to the house . He had a briefcase full of little packets with pictures and discriptions on what they were good for,pain, nausea, anxiety. Very professional. He was like a doctor in assesing my needs. We decided on 2 different types to try. I could definately tell the difference. He suggested I use a glass pipe so my sweet 21 year old daughter went to a cigar shop and got me a pretty one. Ha That seemed to mellow the smoke out a bit. They also have water pipes and a type of humidifier but they were very expensive. If I had needed to use more I probably would have invested in them.

Well, that's the story of 2 Debbies , we are all different and not everything works for everybody. I do suggest however if the first kind doesn't work you may want to try another.

Blessings to all,

Debbie (gramma)

CessnaFlyer's picture
CessnaFlyer
Posts: 110
Joined: Aug 2009

I'm sorry I haven't responded to all of your very kind messages and all your help before this. I was just top sick to do much of anything, but now I'm feeling better and just wanted all to know that I read each of your messages and greatly benefited from them all. It's a real support to know that others have been through this and that there is light at the end of the tunnel. Thanks to all of you again.

CessnaFlyer

Subscribe to Comments for "A week in hell."